Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Binghamton, NY

June 19, 2019Bradford County, Pennsylvania; Chemung County, Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 19, 2019, 4:58 PM EDT for Bradford County, Pennsylvania; Chemung County, Tioga County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 4:58 PM EDT (20:58 UTC)
Expired
Jun 19, 2019, 7:38 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 52 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:30 PM EDTFLASH FLOODWaverly, NYSTREET FLOODING/CLOSURES REPORTED IN WAVERLY. CORNER OF PENNSYLVANIA AVE AND CHEMUNG ST CLOSED DUE TO HIGH WATER. ALSO, BROAD ST AND LINCOLN ST WERE REPORTED CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS51 KBGM 192058
FFWBGM
NYC015-107-PAC015-200000-
/O.NEW.KBGM.FF.W.0009.190619T2058Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
458 PM EDT Wed Jun 19 2019

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Chemung County in central New York...
  Southwestern Tioga County in central New York...
  North central Bradford County in northeastern Pennsylvania...

* Until 800 PM EDT.
  
* At 455 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. An additional inch to inch and a half of rain is 
  expected.

* Some locations that will experience flooding include...
  Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield,
  South Waverly, Wellsburg and Nichols.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4215 7650 4200 7633 4192 7670 4196 7674
      4210 7673

$$

BJG
3 follow-up statements
950 
WGUS71 KBGM 192138
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
538 PM EDT Wed Jun 19 2019

NYC015-107-PAC015-200000-
/O.CON.KBGM.FF.W.0009.000000T0000Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Tioga NY-Bradford PA-
538 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD
COUNTIES...

At 535 PM EDT, local law enforcement reported street flooding and 
closures in the Waverly area. Between one and a half to two inches 
of rain has already fallen. Additional rainfall amounts of up to a 
half inch is possible in the warned area.

Some locations that will experience flooding include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Wellsburg and Nichols.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4215 7650 4200 7633 4192 7670 4196 7674
      4210 7673

$$

BJG
162 
WGUS71 KBGM 192257
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
657 PM EDT Wed Jun 19 2019

NYC015-107-PAC015-200000-
/O.CON.KBGM.FF.W.0009.000000T0000Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Tioga NY-Bradford PA-
657 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD
COUNTIES...

At 654 PM EDT, Doppler radar indicated additional moderate to heavy 
rain moving towards the warned area within the next hour. 

Some locations that will experience flooding include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Wellsburg and Nichols.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4215 7650 4200 7633 4192 7670 4196 7674
      4210 7673

$$

BJG
805 
WGUS71 KBGM 192338
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
738 PM EDT Wed Jun 19 2019

NYC015-107-PAC015-192347-
/O.CAN.KBGM.FF.W.0009.000000T0000Z-190620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Tioga NY-Bradford PA-
738 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHEMUNG...SOUTHWESTERN
TIOGA AND NORTH CENTRAL BRADFORD COUNTIES IS CANCELLED...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4215 7650 4200 7633 4192 7670 4196 7674
      4210 7673

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:10 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 19, 4:10 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
410 PM EDT Wed Jun 19 2019

.SYNOPSIS...
Several waves of low pressure moving along a frontal boundary
will bring showers and thunderstorms to the region through
Thursday night. High pressure will bring a quiet period of
weather for Friday into the weekend before the next system
moves into the area on Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
330 pm update...
Models looking similar today and tonight. Didn't change much.
Some showers and now thunderstorms with heavy rain have
developed now in south central NY and NEPA. There are setting up
along and south of a surface front from Hornell through Ithaca
to Utica. The more frequent showers and a few thunderstorms are
still expected in the flood watch area as a short wave moves
through. Forward motion has been slow with some training.
Thunderstorms will end towards midnight but then a few showers
with heavy rain will still be possible for a few more hours.
Low level moisture will cause clouds and fog late tonight. Lows
mostly in the lower 60s. Flash flood watch continues.

Surface low pressure will move northeast out of the Ohio Valley
through upstate NY on Thursday just ahead of an upper trough.
The low will follow the nearly stationary front over the area.
This front will act as a focus for rain to move in and
intensify. Models have now shifted the axis of heavy rain
further to the north in CNY but still in our CWA. Some of the
models still have inches of rain. In the wetter areas of south
central NY and NEPA 1.5" in 1 hour is problems with 2"
elsewhere. Over 6 hours 2 and 3 inches is problems. With the
axis further north this is good given the rainfall of the last
few days highest in NEPA.

Pwats increase from today's 1.3" to 1.5 to 2" tomorrow with
ample moisture streaming north ahead of the low. Cape will be
tall and skinny again. With the steadier rain across our far
north and west, the instability will get further north. Cape
numbers have increased to around 1k in NEPA and Sullivan County
NY. Thunderstorms will have heavy rain and gusty winds. A few in
south central NY and NEPA could have damaging winds. Rain will
move in during the morning then spread through the rest of the
area in the afternoon. highs will be in the 70s with dewpoints
well into the 60s.

A flash flood watch will probably be needed for Thursday and
Thursday night. The question is where. In the northwest and north
it will a steady rain with at least an inch. Elsewhere
widespread amounts will be lower but thunderstorms could drop an
inch of two per hour. Training here will be trouble.

Thursday night the rain will slowly taper off from west to east
mostly late. Drier air comes in with temperatures falling to the
mid and upper 50s north to low 60s southeast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
239 pm update...
Relatively quiet weather conditions during the short term period
with the area of low pressure exiting to the east and high pressure
building in from the NW.

Trailing cold front and cool upper trough will allow for residual
rain showers to linger across the eastern half of the forecast
area...mainly east of I-8 early Friday morning. Available deep
moisture will be significantly less by this time, and any rain will
be on the light side.

Will likely start to see the effects of the building ridge by the
early afternoon with dry air pushing in as well, helping to scour
out the cloud cover. Temperatures will warm into the upper 60s and
lower 70s...but a fairly brisk nw wind will make it feel just a bit
cooler. Low temperatures Friday night will cool into the lower
50s...and conditions are expected to remain dry through Saturday and
Saturday night. Should be a very pleasant day on Saturday with highs
in the lower 70s and a slightly lighter nw wind by the afternoon.
Lows Saturday night will once again dip into the lower 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
239 pm update...
Dry weather will likely continue most of the day Sunday...but with
cloud cover increasing during the afternoon and evening. The surface
ridge axis slides east of the area Sunday night as a warm front
lifts into the eastern Great Lakes and spreads some rain showers,
along with isolated to scattered thunderstorms, across the region.
Heat and humidity will increase for the beginning of next
week...which will help enhance some of the convection/thunderstorms
especially during the afternoon and evening.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
130 pm update...

This afternoon and evening will be mostly VFR, but late tonight
cigs and vsbys fall to IFR everywhere. Very slow improvement
Thursday.

This afternoon a few showers and thunderstorms south central NY
and AVP. AVP already has showers and MVFR cigs, and will have
the most restrictions.

MVFR conditions will develop around 05z except SYR at 09z.
Cigs/vsbys fall to IFR mostly around 11z then remain low through
18z in the soupy air mass. Rain comes into CNY around 11z then
continues through 18z. At AVP some scattered showers.

A surface frontal boundary is across CNY. In south central NY
and AVP a south wind at 5 kts otherwise light and variable.
Tonight into Thursday winds mostly light and variable.

Outlook...
Thursday afternoon through Thursday night...Periods of
MVFR and IFR restrictions likely from showers and chance of
thunderstorms as a low pressure system moves through the region.

Friday through Sunday...VFR as high pressure takes charge; but
early morning fog possible KELM especially Saturday morning.

Sunday night through Monday...chance of showers and
restrictions moving in.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ055-056.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Jun 19, 3:25 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
325 PM EDT Wed Jun 19 2019

NYZ009-015>018-023-025-036-037-044>046-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
325 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall. Heavy rain could cause localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ022-024-057-062-201930-
Steuben-Chemung-Delaware-Sullivan-
325 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall and gusty winds. A few thunderstorms could
have damaging winds. Heavy rain could cause localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ055-056-PAZ038>040-043-044-047-048-072-201930-
Tioga-Broome-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
325 PM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system will bring showers and thunderstorms to the
region Thursday and Thursday night. Some of the thunderstorms may
produce heavy rainfall and gusty winds. A few thunderstorms could
have damaging winds. Heavy downpours from showers and thunderstorms
could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:43 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more17 hr
Jun 19, 5:16 PM EDTAreal Flood AdvisoryBGMChenango, Cortland119 min
Jun 19, 6:46 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tompkins119 min
Jun 19, 6:50 PM EDTSpecial Weather StatementBGMChenango40 min
Jun 19, 7:05 PM EDTAreal Flood AdvisoryBGMSteuben102 min
Jun 19, 7:13 PM EDTFlash Flood WarningBGMChenango, Cortland7 hr
Jun 19, 7:35 PM EDTFlash Flood WarningBGMChemung, Schuyler, Steuben69 min

Nearby

Flash Flood Warnings in New York, 2019Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.